[show abstract] [hide abstract]
ABSTRACT: Dextromethorphan (DXM) has unique toxicity that may be difficult to diagnose. We present a case of a young woman who presented to our emergency department (ED) initially diagnosed with recurrent seizures. Paramedics brought a 19-year-old woman to the ED. Witnesses noted "shaking," which the patient did not recall. The patient denied fever, antecedent trauma, or neurological complaint. She was recently administered lamotrigine for bipolar disorder. She was a former alcoholic with no history of developing withdrawal. She admitted to marijuana use but denied use of any other illicit substances. Her vital signs and physical examination were unremarkable. She had a normal brain computed tomography, electrocardiogram, and laboratory evaluation. There was no alcohol detected. Her urine drug screen was negative for opiates, benzodiazepines, cocaine, amphetamines, barbiturates, phencyclidine, and tricyclic antidepressants. She was diagnosed with new-onset seizure and discharged home. No abnormalities were seen in the brain magnetic resonance imaging scan and electroencephalogram. She was scheduled for a cardiac syncope workup, but never followed through. Two months later, she presented to the hospital again for a similar complaint. Coworkers reported witnessing sudden tonic-clonic movements and confusion. On ED presentation, the patient was tachycardic with a heart rate of 110 beats/min and had horizontal nystagmus. She was alert with a flat affect. She did not recall events but answered questions appropriately. Repeat radiographic and laboratory evaluations were normal including urine drug screen and computed tomography. Upon questioning, she admitted to abusing DXM for the past several months. A serum DXM level at this time was 988.3 ng/mL. She was admitted to the hospital for 24 hours without sequelae. All further diagnostic testing was cancelled, and she was referred to a drug rehabilitation program. Abuse of DXM is increasing in incidence. The serum level of our patient was almost 10-fold greater than the reported therapeutic level. The toxicity of DXM is unique, and abuse should be considered in all patients presenting to the ED with new-onset seizure. Dextromethorphan abuse should be considered in young adults who present with previously undiagnosed seizure activity.
Pediatric emergency care 03/2011; 27(3):210-1. · 0.92 Impact Factor